Is it normal for my lips to be bigger in the morning?

Dr. Dean Kane Q & A Q. Is it normal for my lips to be bigger in the morning? I had a little over 1ml injected into my upper lip 2 weeks ago. At first it was placed more towards the back of my lips. My doctor brought me in 4 days ago to move the filler by squeezing my lips. I asked her if it is normal for my lips to look much bigger in the morning than later in the day, but she said she didn’t know how that was possible? (Forever Young founder, Dr. Sabeti, graduated from Ross University School of Medicine after which she attended Grant Medical Center in Columbus, Ohio.) A. Thanks for your question. Many things happen at the time of filler injection. 1.    If a local anesthetic is injected first, such as for a cheek injection or sometimes for lip injection, the amount of fluid will add to initial volume. Lidocaine also has a vasodilatory effect and therefore swelling. 2.    Then the gel filler is injected causing the volume to further increase from the amount of filler. A normal inflammatory response will occur with swelling. Particular areas such as the lips and eyes generate a exaggerated edema response from specific immune mediators (IgA and IgE) and histamine.  Lidocaine in the filler for anesthesia will also further swell the area. 3.    As these effects tame down during the next 1 to 14 days, the particular filler will attract more or less water from the surrounding tissues to create the accentuated volume of the filler. “Thinner” fillers such as Silk, are more polar and therefore attract for water giving this injectable a greater fill appearance. More “linked” or “denser” fillers are less polar and attract less water volume but are less deforming and more projecting. 4.    Your normal “hormonal” and physical activities during the day may attribute to changing appearances as well. If your response is too exaggerated, there are inflammatory moderators which can be recommended by your physician including: 1.    Sedating and non-sedating anti-histamines 2.    NSAID’s (non-steroidal anti-inflammatory drugs) 3.    Tapering steroid 4.    Hyaluronidase to enzymatically breakdown the injected filler This is a lot to appreciate but typically, it takes 2 weeks for patients swelling to calm and subside and therefore a good time for follow-up with your injector. Please consult with a Board Certified, skilled and experienced Plastic Surgeon or Dermatologist for filler injection. I hope this is helpful! All the best!   This information is not meant as medical advice. It is provided solely for education. Our practice would be pleased to discuss your unique circumstances and needs as they relate to these topics.
« »